Tagrisso drug induced pneumonitis

4 posts / 0 new
Last post
snickerdoodle531
Tagrisso drug induced pneumonitis

I have NSCLC EFGR exon 19 deletion and had 2 VATS, Tarceva and have been on Tagrisso for over 20 months.  I have been on a two week break because of suspected interstial lung disease.  My breathing has improved but I won't have another CT for 2 more weeks.  My oncologist has not prescribed steroids or antibiotics and said he is very unsure of how to proceed.  I understand that this complication is reasonable rare (less than 4%) but that it can be fatal.  I am looking for input or resources on how to proceed immediately with the pneumonitis (other than stopping the Tagrisso) and what to do long term.   Thank you for whatever assistance or input you can provide. 

Jim C Forum Mod...
Jim C Forum Moderator's picture
Tagrisso drug induced pneumonitis

Hi snickerdoodle,

 

As you've probably read elsewhere, the recommended course of action after TKI-induced pneumonitis is permanent discontinuation of the TKI and initiation of corticosteroid treatment. There are carefully-chosen situations in which a rechallenge of the TKI may be considered. Typical factors leading to such a decision include resolution of symptoms, radiological evidence the ILD has cleared, rapid disease progression and a lack of viable alternative anti-cancer treatments. You can read about such a case here.

 

Certainly the first order of business is to get the ILD under control, then have a careful discussion with your oncologist about the risks and benefits of resuming Tagrisso vs. other options.

 

I hope your symptoms and any damage to your lungs continues to show rapid improvement.

 

Jim C Forum 

snickerdoodle531
Thank you for your input.  Do

Thank you for your input.  Do you know if ILD typically resolves without steroids or antibiotics?

JanineT Forum M...
Hi snickerdoodle, I'm so

Hi snickerdoodle,

 

I'm so sorry you've developed ild.  As Jim said when ILD is caused by tagrisso, tagrisso is stopped and steroids are given.  Normally ILD doesn't reverse itself however there are occasions that with steroids the shadowing seen on CT scans clears a bit.  The main objective of the steroids is to stop the growth of ild.  

 

A new paper on the subject was written in the Journal of Thoracic Oncology that looks at something called transient asymptomatic pulmonary opacities (TAPO). As the name suggests they are talking about a complication that doesn't cause symptoms but look like pneumonia or ILD but isn't.  If you're not symptomatic then you might want to read this article.  https://www.jto.org/article/S1556-0864(18)30606-3/pdf

 

Antibiotics wouldn't be given since there isn't a bacterial infection causing either of these problems.  

 

An opinion from an interventional pulmonologist may be in order to clarify what's happening and what needs to be done. 

I hope the is cleared up soon.

Janine